Worrying moment yesterday, well several of them, when I became a bit breathless at work. No, my knight in shining armour had not strode in and took my breath away. Nice thought but…no.
It happened when I’d been sitting for at least 30 minutes and had not exerted myself, (not skiving, I was writing). I suddenly realised that I couldn’t catch my breath so I mentioned this to my colleague who looked less than concerned and to be honest, neither was I concerned. Not really.
I was when it was still like that a short time later. I mentioned it again and pondered to my colleague that breathlessness might be a side effect of the drug I started on Monday. She agreed that it could be (probably just to shut me up). So that was fine, breathlessness noted.
Then the flushes started. Flushes that caused proper hand flapping at my face accompanied by “oh dear, oh dear, I’m having a flush”. Anything I could find to waft cool air at myself was being used. My face was burning and I felt like I was spiking a temperature. Of course, it would be too sensible to have actually taken my temperature. All that happened on the very afternoon that the front of the fan fell off and couldn’t be fixed back on because a clip had snapped.
My colleague went home (read: escaped my constant hand/clipboard/newspaper flapping) and I went outside to have a cup of tea and some fresh air thinking it might solve the breathlessness and flushing. It did!
Without thinking about it much more I went back inside, realised I was due a tablet so took one. Away we go again. Breathlessness, flushes, no knight in shining armour causing it…
So I thought it was about time to read the pamphlet that comes with the tablets. I am generally not one for reading the pamphlet that comes with tablets, they generally have that “power of suggestion” thing going on and by the time you’ve read it you’ve got all the side effects and you’ll probably die because you didn’t inform your doctor IMMEDIATELY.
The pamphlet comes out. Eventually, because naturally I opened the wrong end of the box first. I finally get the pamphlet out, pop the reading glasses on and have a skim.
So to the Before you take “named medication” take special care section. Uh-huh, all seems sensible. If you have this deficiency or a problem with that organ or other, if you suffer from this, that or the next thing, if you are allergic to Martians etc, uh-huh all good. Then at the bottom…
Yep. Before you take this medication inform your doctor if you are weak or feeble. Then, if you aren’t sure if you are weak or feeble you should probably consult your GP or at least the pharmacist for a bit of guidance.
Naturally though, I suddenly felt weak and feeble…
No, I didn’t really but I was having another bad flush so read on I did until I go to the section entitled Possible Side Effects. I have not missed one out here…
If you have an allergic reaction to “named medication” see a doctor straight away (Yes! Straight away!)
- any kind of skin rash, flaking skin, itching or red and raised lumps (hives)
- blistering of the skin, mouth, eyes and genitals, swelling of the face or throat
- sudden wheezing, fluttering or tightness of the chest or collapse
- fever or joint pain
- inflammation of the salivary glands causing unusual tastes
- inflammation of the pancreas causing severe pain in the stomach and back
Moving on to If you get any of the following side effects STOP TAKING “named medication” and see your doctor as soon as possible (I’m guessing STOP TAKING probably means ‘don’t take another one Gemma’ ah well…)
- problems with your lungs which may cause difficulty in breathing, shortness of breath, chest pains, chills, cough, general illness (covering themselves there I guess), or fever
- feeling confused or depressed
- changes of mood or mental state
- fever, sore throat, ulcers in the mouth and throat, unusual tiredness or weakness, unusual bleeding and unexplained bruises. Those may be a sign you have a blood disorder
- severe headache. This may be due to an increase in pressure inside the head
- disorder of the nerves which may cause weakness, tingling and numbness
- yellowing of skin or whites of the eyes (jaundice) or inflammation of the liver (hepatitis) which made cause tiredness, loss of appetite or aching muscles and joints.
Still with it? The only thing not mentioned so far is the illness I’m taking the tablets for. Now the Tell your doctor if you get any of these side effects bit. After reading all of the rest of the possible side effects you’d be forgiven for getting one of these side effects and feeling grateful.
- feeling sick (nausea)
- being sick (vomiting)
- stomach pain
- diarrhoea (now why don’t they describe that in the same way as nausea and vomiting?)
- loss of appetite
- dizziness or a feeling of spinning
- uncontrollable eye movements
- temporary hair loss
- changes in the colour of your urine
- infections of the genitals or urinary tract
This is followed by a blurb including the words if you notice any side effects not listed in this leaflet, please tell your doctor or pharmacist which would be virtually impossible because I think that every side effect known to mankind is listed here.
It was getting to the end of this part of the pamphlet when I decided it might be an idea not to take any more of the tablets (and also to stop reading the pamphlet). Not necessarily because I had many of the side effects but because I had a couple and they were in the see a doctor as soon as possible section. I’m not prone to breathlessness (unless my knight in shining armour appears – so never happens) nor flushing (which could also be a knight in shining armour symptom…) so best discuss it with the young Dr A I reckon…